Hail, Howell
- When
- May 6, 10:47 AM CST
- Where
- Howell County, 5 mi SW of West Plains
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.683, -91.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 10:00 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1100 AM CDT MON MAY 6 2002 HAVE UPDATED ZONES TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH 239 AND THE DEMISE OF WATCH 238. SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE NORTHERN THIRD OF THE FORECAST AREA THIS MORNING...BUT NO SEVERE WEATHER AS OF YET. SECOND AREA OF SHOWERS AND THUNDERSTORMS NOW MOVING INTO SOUTH CENTRAL MISSOURI. MAIN CONCERN FOR THE AFTERNOON HOURS IS WHETHER OR NOT CONVECTION WILL DEVELOP ON OUTFLOW BOUNDARY...WHICH EXTENDS FROM NEAR EMPORIA KANSAS TO JUST NORTH OF SPRINGFIELD (FINE LINE INDICATED ON KSGF 88D). METAR LOCATIONS SOUTH AND WEST OF THE BOUNDARY INDICATE STRONG (20 TO 35 KNOT) SOUTH WINDS IMPINGING ON THIS FEATURE...WITH DEWPOINTS IN THE UPPER 60S. LIMITING FACTOR AT THIS TIME APPEARS TO BE THE WEST SOUTHWEST FLOW AT 850 MB...NEARLY PARALLEL TO THE BOUNDARY...WHICH IS PREVENTING STRONG CONVERGENCE FROM DEVELOPING ABOVE THE SURFACE. .SGF... KS...NONE. MO...NONE. SUTTON
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT MON MAY 6 2002 * HAZARDOUS WEATHER THREAT(S)... LARGE HAIL AND DAMAGING WIND. * THREAT AREAS AND TIMING... ENTIRE AREA LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS WITH THE BEST CHANCE OF SEVERE WEATHER AROUND THE LAKE OF THE OZARKS AND POINTS NORTH BEGINNING THIS EVENING. * DISCUSSION... WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION TODAY THROUGH WEDNESDAY...WHICH WILL PROVIDE THE CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...A WARM LAYER IN THE MIDDLE PORTIONS OF THE ATMOSPHERE MAY HELP TO INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT...ESPECIALLY OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI ON TUESDAY AND WEDNESDAY. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST WEATHER STATEMENTS FOR POSSIBLE ACTIVATION BY LATE AFTERNOON AND EVENING. * EXTENDED OUTLOOK... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY AND WEDNESDAY. A COLD FRONT WILL PUSH THROUGH THE AREA BY WEDNESDAY NIGHT AND INTO THURSDAY MORNING. SOME STORMS ARE EXPECTED TO BE SEVERE. SS THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM NEOSHO MO FLOOD
05/06/02 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 AM ANDERSON MO FLOOD
05/06/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.MOZ055>058-067>071-079>081-091-092-061700- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 747 AM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 238...IN EFFECT UNTIL NOON CDT MONDAY. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...DALLAS...HICKORY...LACLEDE...MARIES...MILLER... MORGAN...PHELPS...POLK...PULASKI...ST. CLAIR...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SS
MOZ057-058-068>071-079>083-090>092-095>098-104>106-062100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1041 AM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 239...IN EFFECT UNTIL 400 PM CDT MONDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...HICKORY... HOWELL...LACLEDE...MARIES...MILLER...OREGON...OZARK...PHELPS... POLK...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. SUTTON
MOZ055>058-067>071-079>081-091-092-061700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1043 AM CDT MON MAY 6 2002 SEVERE THUNDERSTORM WATCH NUMBER 238 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...MORGAN AND ST. CLAIR. THE THREAT OF SEVERE WEATHER HAD DIMINISHED ACROSS PORTIONS OF CENTRAL MISSOURI. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAD BEEN CANCELLED. SUTTON
The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293991.